Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Amarillo, TX

August 13, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 13, 2017, 7:04 PM CDT for 4 counties in Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 7:04 PM CDT (00:04 UTC)
Expired
Aug 13, 2017, 7:30 PM CDT
In force
26 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2289 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2289 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS54 KAMA 140004
SVRAMA
TXC111-205-341-421-140030-
/O.NEW.KAMA.SV.W.0237.170814T0004Z-170814T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
704 PM CDT SUN AUG 13 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sherman County in the Panhandle of Texas...
  Southeastern Dallam County in the Panhandle of Texas...
  Eastern Hartley County in the Panhandle of Texas...
  Northwestern Moore County in the Panhandle of Texas...

* Until 730 PM CDT

* At 704 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles west of Cactus to 6 miles west of Boys
  Ranch, moving southeast at 30 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. 

* Locations impacted include...
  Cactus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3618 10196 3574 10209 3569 10234 3617 10238
TIME...MOT...LOC 0004Z 305DEG 26KT 3602 10222 3552 10237 

HAIL...<.75IN
WIND...70MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:53 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 13, 6:53 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
653 PM CDT Sun Aug 13 2017

.AVIATION...
Scattered to numerous thunderstorms moving SE, with direct impacts
expected at DHT and GUY.  Severe gusts at or above 50 kt will be
possible for the next few hours owing to strong instability in
sufficiently sheared environment.  IFR ceilings expected to
develop after midnight at AMA and DHT, with less of a threat at
GUY, where greater westerly component to low-level winds expected.
Return to VFR conditions expected by early afternoon at all
terminals.  Slight chance of thunder at all terminals on Monday.

&&

Cockrell

.PREV DISCUSSION... /Issued 228 PM CDT Sun Aug 13 2017/

DISCUSSION...
The flow in the mid and upper levels will become a little more
northwesterly in the wake of a short wave trough moving through the
western Great Lakes this afternoon. This northwest flow will provide
increased directional shear as southerly winds on the surface veer
around to the northwest in the mid levels. Also a mid level
disturbance will move southeast in the northwest flow aloft and this
should help to get organized showers and thunderstorms going off of
the Colorado and New Mexico mountains. This activity is expected to
develop into and MCS which is then expected to move southeast across
the panhandles tonight. At this point, it looks like the western
panhandles will have the best chance of rain given the track of the
upper level disturbance. Some storms may become severe with large
hail and damaging winds the main threat. Localized flooding will
also be possible as these storms may be efficient rain producers
given all of the low level moisture.  The 12z sounding from AMA
showed an inversion near 500 MB with a well mixed layer above
that. But, it looks like this layer will get eroded as the upper
level disturbance approaches this evening.

As the flow aloft transitions from northwest to west and southwest
Monday and Tuesday, our rain chances decrease some. Then our area
may actually have a couple of dry days before the flow becomes
northwesterly again by Friday night into next weekend. This will
allow mountain convection to move this way once again.

Temperatures are expected to be seasonal for much of this week after
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  86  65  90  65 /  90  20  40  20  20
Beaver OK                  65  91  68  96  68 /  30  20  40  20  30
Boise City OK              59  85  63  89  62 /  60  20  40  20  20
Borger TX                  67  89  69  93  70 /  70  20  40  20  20
Boys Ranch TX              63  88  67  93  65 /  90  20  40  20  20
Canyon TX                  61  87  64  89  64 /  90  20  40  20  20
Clarendon TX               62  87  67  90  68 /  70  30  40  20  30
Dalhart TX                 62  86  65  93  64 / 100  20  40  20  20
Guymon OK                  65  89  67  94  66 /  40  20  40  20  20
Hereford TX                63  87  66  90  65 / 100  20  40  20  20
Lipscomb TX                67  90  69  94  70 /  40  30  40  20  30
Pampa TX                   66  89  68  92  69 /  50  20  40  20  20
Shamrock TX                67  89  69  92  70 /  60  30  40  20  30
Wellington TX              68  91  69  92  71 /  60  30  40  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/16
Hazardous weather outlook, Aug 13, 2:37 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
237 PM CDT Sun Aug 13 2017

OKZ001>003-TXZ001>020-141200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
237 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across the Oklahoma and Texas Panhandles
through tonight. Some of the storms may become strong to severe,
with large hail and damaging winds the primary hazards. In addition,
heavy rainfall will be possible, which may lead to localized flooding
or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Monday through Tuesday night, and then again Friday
night and Saturday. A few storms that develop during these time
periods may become strong to marginally severe, with strong wind
gusts and hail the primary hazards. In addition, heavy rainfall
may accompany thunderstorms, which may lead to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation.

In the hours before

Local storm report, Aug 13, 6:20 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     8 NW DALHART            36.14N 102.62W
08/13/2017  E70 MPH          DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700816

LG
Local storm report, Aug 13, 6:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/13/2017  M58 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700817

LG
Local storm report, Aug 13, 6:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/13/2017  M67 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700818

LG
Local storm report, Aug 13, 6:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/13/2017  M74 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700819

TLH
Local storm report, Aug 13, 6:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     DALHART                 36.06N 102.52W
08/13/2017                   HARTLEY            TX   EMERGENCY MNGR

            TREE LIMBS DOWN IN DALHART.

&&

EVENT NUMBER AMA1700820

LG
Local storm report, Aug 13, 6:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             DUMAS                   35.86N 101.97W
08/13/2017  M1.25 INCH       MOORE              TX   AMATEUR RADIO

            HAIL THE SIZE OF QUARTERS TO HALF DOLLARS FALLING WITH
            MODERATE TO HEAVY RAIN AND WINDS 20 TO 40 MPH.

&&

EVENT NUMBER AMA1700821

WEBER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter75 min
Aug 13, 7:26 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Moore, Oldham, Potter, Randall64 min
Aug 13, 7:32 PM CDTAreal Flood AdvisoryAMAHutchinson4 hr
Aug 13, 7:33 PM CDTAreal Flood AdvisoryAMACarson4 hr
Aug 13, 7:35 PM CDTAreal Flood AdvisoryAMAOldham4 hr
Aug 13, 7:43 PM CDTAreal Flood AdvisoryAMAPotter, Randall4 hr
Aug 13, 7:50 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Potter, Randall70 min
Aug 13, 8:32 PM CDTAreal Flood AdvisoryAMAArmstrong, Donley4 hr
Aug 13, 9:45 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.